Nitrofurantoin is the antibiotic of choice for treatment and prophylaxis of recurrent episodes of lower urinary tract infections. Although adverse effects such as anorexia, vomiting, and pulmonary hypersensitivity are commonly reported with nitrofurantoin use, studies have demonstrated that rarely nitrofurantoin can also induce diverse forms of liver injury, spanning from mild hepatitis to severe and potentially fatal fulminant liver failure. These occur especially in elderly females with preexisting liver or renal impairment. Here, we present a case of a 62-year-old female in good health who exhibited symptoms of fatigue, abdominal pain, and dark-colored urine. Through investigation, she was diagnosed with a case of drug-induced liver injury associated with the prolonged use of nitrofurantoin.
No takes yet. Share an insight, caveat, or question.
Dhingra et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: